High Wind, Sangre de Cristo Mountains
- When
- December 13, 4:30 AM MST to 5:30 AM MST
- Where
- Sangre de Cristo Mountains forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
A wind gust of 66 mph was also reported at 530 am.
A short wave trough ejected east from a storm off the California coast on the 12th and crossed New Mexico on the 13th. A tight mid level gradient pressed toward the surface and produced high winds over portions of the central mountain vhain and eastern high plains from the 13th through the 14th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A short wave trough ejected east from a storm off the California coast on the 12th and crossed New Mexico on the 13th. A tight mid level gradient pressed toward the surface and produced high winds over portions of the central mountain vhain and eastern high plains from the 13th through the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 13, 3:10 AM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 AM MST SAT DEC 13 2008 .DISCUSSION... TRIED TO SIMPLIFY HEADLINES WITH THIS FORECAST PACKAGE. REPLACED WIND ADVISORY IN THE W/SW MOUNTAINS WITH A WINTER WEATHER ADVISORY STARTING MID DAY. INITIALLY WIND WILL BE THE CONCERN...THEN SIGNIFICANT SNOW ACCUMULATION WILL OCCUR TONIGHT THROUGH SUNDAY WITH CONTINUED WIND CONCERNS. ALSO REPLACED WIND ADVISORY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WITH A HIGH WIND WARNING. INITIALLY WINDS IN THIS AREA WILL BE IN THE 25 TO 35 G50 MPH RANGE...BUT WINDS WILL STRENGTHEN WITH GUSTS AROUND 60 MPH AND PERHAPS HIGHER TONIGHT AND SUNDAY. FURTHER...STARTED THE WINTER STORM WARNING IN THE NORTHERN MOUNTAINS AT MID DAY TODAY RATHER THAN TONIGHT TO COVER THE STRONG WINDS THAT WILL BE DEVELOPING THIS AFTERNOON...AS WELL AS THE HEAVY SNOW AND STRONG WINDS EXPECTED TONIGHT AND SUNDAY. WINDS COULD CERTAINLY GUST TO OVER 60 MPH IN THE SOUTHERN SANGRES SUNDAY...WHILE SNOW AMOUNTS CLIMB IN THE NORTHERN NM SANGRES. THE NOSE OF A POWERFUL POLAR JET STREAM SPEED MAXIMUM WILL PLOW THROUGH THE FORECAST AREA TODAY AND SUNDAY. THE 700 MB WINDS WILL RANGE FROM 45 TO OVER 80 MPH DURING THIS PERIOD...RESULTING IN SURFACE WIND GUSTS FROM 45 TO 60 MPH. THE STRONGEST WINDS WILL FAVOR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS TO THE EAST...WHERE DAMAGE TO STRUCTURES IS POSSIBLE...ESPECIALLY IN THE SOUTH CENTRAL MOUNTAINS WHERE 700 MB WINDS WILL PEAK. ACCOMPANYING THE WIND WILL BE A WEATHER DISTURBANCE WITH SIGNIFICANT SNOW IN THE WESTERN AND NORTHERN MOUNTAINS...UPPER RIO GRANDE VALLEY AND NORTHWEST PLATEAU. PLACES ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL BE FAVORED FOR THE HEAVIEST PRECIPITATION. MUCH OF THE SNOW SHOULD END BY SUNSET SUNDAY. HOWEVER...MODELS DEPICT A STEADY STREAM OF PERTURBATIONS AND MOISTURE RAPIDLY CROSSING WESTERN AND NORTHERN NEW MEXICO EACH PERIOD BEYOND SUNDAY INTO THE COMING WORK WEEK. AS A RESULT...PORTIONS OF THE WEST CENTRAL AND NORTHWEST MOUNTAINS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL BE FAVORED FOR AT LEAST OF FEW INCHES OF ADDITIONAL SNOW ACCUMULATION DAILY SUNDAY NIGHT THROUGH AT LEAST THE MIDDLE OF THE COMING WORK WEEK. LATER SHIFTS MAY NEED TO EXTEND THE WINTER WEATHER ADVISORY IN THE WEST CENTRAL MOUNTAINS...AND THE WINTER STORM WARNING IN THE NORTHERN MOUNTAINS TO COVER THE ADDITIONAL PRECIPITATION. FORTUNATELY...THE SPEED MAXIMUM IN THE POLAR JET STREAM WILL PROPAGATE EAST OF OUR FORECAST AREA LATE SUNDAY...WHICH WILL ALLOW SURFACE WIND SPEEDS TO DECREASE AS WE BEGIN THE NEW WORK WEEK. STILL LOOKING FOR MORE WIDESPREAD WINTER PRECIPITATION ACROSS NORTHERN AND CENTRAL NEW MEXICO AROUND THE MIDDLE OF THE COMING WORK WEEK...AS ANOTHER STRONGER DISTURBANCE CROSSES THE STATE. MODELS VARY ON TIMING WITH THIS SYSTEM...INDICATING IT COULD CROSS AS EARLY AS TUESDAY OR AS LATE AS THURSDAY. 44 && .AVIATION... BATCH OF RAIN AND SNOW SHOWERS WILL QUICKLY MOVE ACROSS CENTRAL AREAS THROUGH THE NEXT COUPLE OF HOURS...THEN GRADUALLY DISSIPATE AS IT MOVES OVER THE EASTERN PLAINS. MVFR CONDITIONS WILL BE ASSOCIATED WITH SOME OF THE SNOW SHOWERS AND WILL AFFECT AVIATION SITES SUCH AS SAF AND CQC. WINDS WILL PROBABLY BE THE BIGGEST STORY DURING THE DAY PERIOD ON SATURDAY WITH SUSTAINED READINGS BETWEEN 25 TO 38 KT AND GUSTS BETWEEN 35 TO 52 KT. THE STRONGEST WINDS ARE ANTICIPATED ALONG THE CENTRAL MTS AND THE ADJACENT PLAINS TO THE EAST OF THE CENTRAL MTS. SOME SNOW SHOWERS WILL BE FOUND ACROSS THE NORTH CENTRAL MTS DURING THE DAY PERIOD AND COULD PROVIDE SOME LOCALIZED MVFR CONDITIONS FAVORING THE COLORADO BORDER AREA. BOTH THE WESTERN AND NORTHERN MTS COULD SEE MVFR AND LOCALIZED IFR CONDITIONS SATURDAY NIGHT. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 50 && .FIRE WEATHER... UNSETTLED WEATHER WILL CONTINUE FOR THE FORESEEABLE FUTURE. SOME DAYS WILL BE WETTER THAN OTHERS BUT SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OVER THE NEXT 7 DAYS. WIND WILL BE THE OTHER STORY THROUGH THE NEXT 2 TO 3 DAYS. STRONGEST WINDS WILL BE OVER THE WEEKEND AND FAVOR THE CENTRAL MTN CHAIN AND POINTS JUST TO THE EAST. GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THERE. HUMIDITY LEVELS LOOK LIKE THEY WILL FALL INTO THE UPPER TEENS TO AROUND 20 PCT ACROSS PORTIONS OF THE EAST CENTRAL AND SOUTHEAST PLAINS ON SATURDAY BUT DONT WARRANT CRITICAL FIRE WEATHER HEADLINES AT THIS TIME. HUMIDITY READINGS WILL TREND HIGHER ON SUNDAY AND MONDAY AND REMAIN THAT WAY THROUGH MOST OF NEXT WEEK. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 51 31 36 22 / 5 60 50 20 GALLUP.......................... 51 29 35 17 / 5 60 70 30 GRANTS.......................... 55 32 41 17 / 5 60 60 20 GLENWOOD........................ 60 32 46 25 / 0 20 70 10 CHAMA........................... 41 18 31 8 / 30 90 80 40 LOS ALAMOS...................... 50 26 38 16 / 5 30 40 20 RED RIVER....................... 39 21 30 4 / 10 70 80 30 TAOS............................ 45 26 32 14 / 5 50 60 20 SANTA FE........................ 50 30 39 19 / 5 20 40 20 SANTA FE AIRPORT................ 52 30 39 21 / 5 20 40 20 ESPANOLA........................ 53 28 44 20 / 5 30 40 20 ALBUQUERQUE HEIGHTS............. 56 36 46 29 / 5 10 20 10 ALBUQUERQUE VALLEY.............. 58 31 49 23 / 5 10 20 10 ALBUQUERQUE FOOTHILLS........... 53 31 46 23 / 5 10 20 10 ALBUQUERQUE WEST MESA........... 57 33 50 24 / 5 10 20 10 SOCORRO......................... 62 34 54 24 / 0 10 20 10 SANDIA PARK/CEDAR CREST......... 51 27 43 16 / 5 10 20 20 MORIARTY/ESTANCIA............... 54 30 45 20 / 5 10 20 10 CARRIZOZO....................... 60 38 51 28 / 0 5 10 10 RUIDOSO......................... 58 36 48 27 / 0 5 20 10 RATON........................... 54 29 41 11 / 0 10 20 10 LAS VEGAS....................... 53 33 42 14 / 0 10 20 10 ROY............................. 58 35 43 18 / 0 5 20 10 CLAYTON......................... 63 33 40 14 / 0 5 10 10 SANTA ROSA...................... 65 38 54 21 / 0 5 20 10 TUCUMCARI....................... 68 41 53 20 / 0 0 10 10 FORT SUMNER..................... 67 37 59 22 / 0 5 10 10 CLOVIS.......................... 67 39 56 24 / 0 0 5 5 PORTALES........................ 67 39 61 21 / 0 0 5 5 ROSWELL......................... 71 43 64 34 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ001-003. WINTER STORM WARNING FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ002-004. WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ006-007-009-013-015-018>021. HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ005-010>012-016-017-026. WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ008-014. && 44/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MST FRI DEC 12 2008 NMZ001>021-026-131315- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 601 AM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF WEATHER SYSTEMS WILL CROSS NEW MEXICO THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK...WITH THE POTENTIAL FOR OVER 30 INCHES OF SNOW ALONG THE WEST SLOPES OF THE SAN JUAN MOUNTAINS AND OVER 18 INCHES OF SNOW ALONG THE WEST SLOPES OF THE SANGRE DE CRISTO...JEMEZ AND WEST CENTRAL MOUNTAINS. THE PRECIPITATION WILL COME IN WAVES...EXCEPT FOR THE WEST SLOPES OF THE NORTHWEST AND WEST CENTRAL MOUNTAINS WHICH ARE EXPECTED TO RECEIVE AT LEAST A FEW INCHES OF SNOW ACCUMULATION DAILY BETWEEN EACH OF THE HEAVIER WAVES. THE FIRST WAVE OF HEAVIER PRECIPITATION WILL COME SATURDAY NIGHT AND SUNDAY...WHEN A FEW TO SEVERAL INCHES OF SNOW ACCUMULTION WILL BE POSSIBLE ACROSS THE MOUNTAINS OF NORTHERN AND WESTERN NEW MEXICO. ANOTHER POTENTIALLY HEAVIER WAVE OF PRECIPITATION WILL CROSS DURING THE MIDDLE OF THE COMING WORK WEEK WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE IN THE NORTHERN AND WESTERN MOUNTAINS...AS WELL AS THE NORTHWEST PLATEAU...MIDDLE AND LOWER RIO GRANDE VALLEY...AND THE HIGH PLAINS ADJACENT TO THE CENTRAL MOUNTAIN CHAIN. STRONG WEST AND SOUTHWEST WINDS ARE ALSO EXPECTED TO IMPACT MUCH OF CENTRAL AND NORTHERN NEW MEXICO SATURDAY THROUGH SUNDAY. THE POTENTIAL EXISTS FOR WIND SPEEDS TO REACH 25 TO 35 MPH WITH GUSTS FROM 50 TO 55 MPH IN MANY AREAS. THE STRONGEST WINDS ARE EXPECTED IN THE MOUNTAINS AND ACROSS THE HIGH PLAINS ADJACENT TO THE CENTRAL MOUNTAIN CHAIN...WHERE GUSTS COULD REACH 60 MPH. FOR MORE DETAILS ON THE COMING WINTER WEATHER SYSTEMS...PLEASE VIEW THE LATEST SPECIAL WEATHER STATEMENT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
11 high wind. Local standard time, as filed.
A wind gust of 66 mph was also reported at 530 am.
A wind gust to 61 mph was also reported at 155 pm.
A wind gust of 69 mph was also reported at 1015 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138110, 138111, 138113, 138112, 138114, 138156, 138158, 138159, 138160, 138161, 138163.